Alert archive / California / Flash Flood Warnings in 2022

Flash Flood Warning 276, NWS Las Vegas, NV

September 12, 2022San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Sep 12, 2022, 1:54 PM PDT for San Bernardino County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 12, 2022, 1:54 PM PDT (20:54 UTC)
Expired
Sep 12, 2022, 5:00 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County San Bernardino County, CA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 8.9 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2022-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2022-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-165 J/kg
Mixed-layer LCL
2221 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

233 
WGUS55 KVEF 122054
FFWVEF
CAC071-130000-
/O.NEW.KVEF.FF.W.0276.220912T2054Z-220913T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
154 PM PDT Mon Sep 12 2022

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  San Bernardino County in southern California...

* Until 500 PM PDT.

* At 154 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Newberry Springs

PRECAUTIONARY/PREPAREDNESS ACTIONS...

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3477 11686 3486 11685 3486 11683 3486 11678
      3485 11674 3476 11674

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

SC
1 follow-up statement
628 
WGUS75 KVEF 122352
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
452 PM PDT Mon Sep 12 2022

CAC071-130002-
/O.EXP.KVEF.FF.W.0276.000000T0000Z-220913T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
452 PM PDT Mon Sep 12 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 5 PM PDT THIS AFTERNOON FOR 
SAN BERNARDINO COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3477 11686 3486 11685 3486 11683 3486 11678
      3485 11674 3476 11674

$$

SC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 12, 11:15 AM PDT, 2 hours 39 minutes earlier.

Area forecast discussion, Sep 12, 11:15 AM PDT, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
1115 AM PDT Mon Sep 12 2022

.SYNOPSIS...Additional rounds of heavy rain are
possible over parts of southern Nevada and northwest Arizona
Tuesday. Southwest flow should finally bring a drying trend late in
the week into the weekend.
&&

.UPDATE...Only a few showers were occurring mainly over southeast
California and southern Nevada through mid morning after the
widespread precipitation overnight helped cool and stabilize the air
mass. Abundant moisture was still in place and also dynamic support
from disturbances rotating around the remnant circulation from Kay.
Cloud cover will limit surface heating and it should take longer
through this afternoon for thunderstorms to develop for those areas.
However, mountains that see plenty of sunshine will likely initiate
storms by early or mid afternoon. As the large upper level
circulation lifts toward southwest Utah tonight and Tuesday, the
threat of widespread showers and thunderstorms will increase which
is the reason for the Flash Flood Watch in effect from 5 AM Tuesday
until 5 AM Wednesday. -Adair
&&

.PREV DISCUSSION...223 AM PDT

&&

.SHORT TERM...through Tuesday night.

Water vapor imagery shows mid-level trough moving into southern
California this morning. Prime diffluent region ahead of the trough
positioned over the lower Colorado River Valley sparking numerous
thunderstorms over western Arizona currently. We area seeing
isolated storms as well over southern Nevada and eastern San
Bernardino County. Hi-res model simulations hitting southern Mohave
County the hardest this morning as storms train over the same area
producing heavy rain and increased flash flood threat. A few
automated gauges have already reported about a half an inch or rain.
Due to the high rainfall rate potential and training storms have
issued a flash flood watch for southern Mohave County through 8 am
MST this morning.

Active period will continue into Tuesday as trough gets absorbed by
trough moving into the PacNW and lifts northeast over the area.
Plenty of available moisture remains in place with ECMWF EFI and QPF
M-Climate output supporting potential of heavy rain over parts of
southern Nevada and northern Mohave County. Did expand the existing
flood watch south into Clark and northern Mohave County.

.LONG TERM...Wednesday through the Weekend.

The shortwave is expected to continue to lift northeast and weaken
on Wednesday, moving into southwest Utah by Wednesday night. Behind
the wave, a reinforcing upper level jet is expected to move into the
souther Great Basin region. With residual moisture still in place
Wednesday and Thursday, there is a continued chance for showers and
storms Wednesday through Thursday as pieces of energy and additional
upper level support from the jet streak move over the area. Moisture
will be on the downward trend though, so expecting lower
precipitation chances and impacts on Wednesday through Thursday
compared to Tuesday. However, impacts due to heavy rain are still
possible through the southern Great Basin as ensemble QPF M-Climates
still signal potential above normal precipitation, especially on
Wednesday. Wednesday afternoon will also be the better chance
compared to Thursday afternoon for convection as models show
elevated CAPE and negative LIs in that area Wednesday but not so
much on Thursday.

By Friday, dry air will be in place over the region. Ensembles show
zero probabilities for PWATS over 1in by Friday afternoon. The
current forecast has no chances for precipitation across the region
Friday through the weekend. Afternoon breezes are possible this
weekend, however impactful winds are not expected at this time.
Temperatures the second half of the week will actually warm slightly
each day, however they will not get much above normal as on
Wednesday we will be starting below normal.

&&

.AVIATION...For Harry Reid...The break in shower/thunderstorm
chances continue through about 20z then increase mainly south
through west of the valley. Storms are expected to initiate over the
higher terrain with a decent shot of moving into the valley mid-late
afternoon. The main impacts from storms today will be associated
with erratic winds and strong gusts to 30 knots, along with the
possibility of CIGS dropping briefly to or below 5k feet and lower
visibility due to moderate-heavy rain. There continues to be a
threat of storms developing in or around the valley during the
overnight hours through about midday Tuesday.

For the rest of southern Nevada, northwest Arizona and southeast
California...KVGT and KHND are expected to follow similar trends to
KLAS after 20z with shower and thunderstorm chances increasing.
Possible impacts include erratic winds with gusts to 30 kts and low
CIGS at or below 5k feet with potential for a reduction in
visibility to 1-3 SM in moderate or heavy rain. KBIH and KDAG will
see their shower/storm chances increase this afternoon while KEED
and KIFP are expected to remain dry although wind impacts from
thunderstorm outflow is a possibility. Confidence is too low to
include in the TAF.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM
AVIATION...Salmen
LONG TERM...Nickerson

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 1:11 PM PDTFlash Flood Warning Considerable damage threatVEFInyo, San Bernardino3 hr
Sep 12, 2:55 PM PDTFlash Flood Warning Considerable damage threatVEFSan Bernardino3 hr
Sep 12, 3:13 PM PDTSevere Thunderstorm WarningVEFSan Bernardino47 min

Nearby

Flash Flood Warnings in California, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.